I just joined this board today b/c I wanted to let people know of my experience. I have been on Lamictal for 2 years and it has been a lifesaver, truly.
I have never in my life thought twice about a generic, in fact most drugs I have taken are the generic variety.
Lamictal's generic counterpart became available about a month or so ago. I was switched over and happy to save a little money.
After taking the generic I was starting to feel worse - mood swings, high energy, low energy...but I put it off as stress and really did not put two and two together. It was becoming more pronounced though, and I realized this was the only major change that happened (both medication wise and diet, stressors etc). I looked online and found pages of comments by epilepsy sufferers that have had major problems. Many that have not had seizures in years, but days after starting the generic began to have them again. This is absolutely horrifying that this happened to these people. It does show that there could possibly be a serious problem with the generic.
Based on this, I declined the generic this month, and after some trouble with insurance, managed to receive the brand name again. I hope I will see a change soon so I can properly gauge this.
Everyone is different, I cannot be 100% certain, but I switched yesterday. I did know of these policies about being within 20% efficacy, and had no idea a generic was different.
So please just be careful and pay extra attention if you switch to the generic.
It's nice to have this information out there, but once again it's important for people to realize that everyone has different reactions to different meds and not panic. I switched to the generic Lamictal 2 months ago and have not had any problems nor noticed any difference in therapeutic care.
Thank you- that is why I was very careful to state it was my personal experience. I do hope I was clear in that regard. People have different reactions, so always go with your's and your doctor's judgement. Take care
Wow, I just started a new thread on lamictal, why I wasn't feeling like I was supposed to... I started a couple mo back, did the brand name starter pack, and then 2 mo brand name 100mg. Then, about a week ago, I started generic, and I definately don't feel like I "should." I wake up sad or angry, have NO libido, just feel generally grouchy most of the time. If not grouchy, neutral. And I used to be a happy person. (But it's been a rocky few years, that "happy person" was me prior to 2003.)
I'm going to call my pdoc today. I need the scoop on this!
Wow I been on the geniric for 4 weeks and last week they upped me to 75mg and I feel horrible.I have muscle soarness , headache, dizzy and panful urination I looked at the side effcts today an I pretty much have most of them. I really feel bad Im going today and let the Dr. know I want off!!! Im in medicine maintenenace Therapy. Im on my last week And I want to go back to work...As Im typing this I feel horrible.. Thanks for the info
Oh, Speedy, I hope your pdoc can give you the meds you need. What a time you've had. I wonder if name brand lamictal would have affected you this way. I had no problems starting out, but was on name brand. Now on generic, not so hot...
I did call my pdoc this morning, right after reading this thread. He said generic can potentially be different from name brand. He told me to go back to the name brand ones, and up my lithium to 600mg again. (I was weaning off it, and down to 300mg. Oh well...) If the problems persist, I'm to call him.
I never believed in generic drugs being any different than name brand. But apparently, they can be. The big bummer for me was the cost. $60/mo name brand vs. $15/mo for generic. Mayby they'll improve the generic.
I tried a generic 18 months ago that was made in Luxemburg. It was a big round yellow pill. I could tell it wasn't working and went back to brand name. Several months later I ordered my Lamictal from a different online pharmacy and they sent me generic instead of brand name like I ordered.
They went ahead and sent me the brand name and told me to keep the generic at no cost since it is against the law for me to return it. I opened the bottle to see if the pills were the same as the other generic and they were not. They were actually the same shape and color as the brand name. After I ran out of brand name I decided to take them and see what would happen. I am still taking them to this day. The name of the generics I take are Gen-Pharm.
I take Lamictal, generic, and find no problem with it. But my pharmacy is always very careful to get the generics from the same brand-name manufacturer, and they check the chemistry of the generics .
Years ago, I had a lessening of efficacy of one drug, I think it ws Xanax, but it was just weaker, so a small dosage increase took care of that.
I do hope the med continues to work for you. Please do keep us posted: I'm interested to hear how the change back to brand name works for you.
Do these side effects go away soon? I've only been on Lamictal for 4 days or so but I just feel sleepy and unmotivated now, my hypomania completely killed (which I'm not that happy about) and I don't even feel like I can make it to the gym or through a workout if I get there. This stuff doesn't turn you into a veggie does it? I was worried enough about going on this drug.....please tell me this goes away! (I'm on the name brand starter pack.)
I never had this type of reaction to lamictal, in fact it was just the opposite, very activating, I had to take it in the morning as to avoid sleeping problems. I still take it in the morning and afternoon. What other meds are you taking with it?
Well, I am still on Klonopin at night (muscle spasm problems/fibromyalgia) and am still on a small amt. of Buspar for the GAD. Also Celexa. Most of these are to be dropped when the Lamictal reaches full effects. Nausea has kicked in for some reason, but hopefully will abate.
Don't know, was on Tegretol (carbamazapine) for Trigeminal Neuralgia (yes, I'm that much of a mess!) last Spring and that just turned me into a zombie. Lamictal is in the same class of drug but isn't supposed to have these side effects. Maybe I'm just scared and thinking I'm having the same reaction as the Tegretol. I have been very frightened of taking this med to be honest. Fear of losing "me" if that makes sense.
I feel less cloudy today, however. All I can say is THANK YOU for being there, everyone on this board. This Dx has left me in a state of shock and utter fear.